Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Pittsburgh, PA

October 5, 2000Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 5, 2000, 8:15 PM EDT for Columbiana County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2000, 8:15 PM EDT (00:15 UTC)
Expired
Oct 5, 2000, 9:00 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 060014
SVRPIT
OHC029-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 900 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LISBON...MOVING EAST AT 45
  MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:13 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Oct 5, 3:13 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT THU OCT 5 2000

LATEST MODELS RUNS CORROBORATE EARLIER ONES IN STILL SHOWING A LOW
PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY TONIGHT. THIS WILL
GIVE STEADY RAIN NORTH OF PITTSBURGH...SCATTERED SHOWERS SOUTH.
LATEST RADAR DATA SHOWS THUNDERSTORMS OVER WESTERN OHIO...WHICH CAN
AFFECT OHIO HEADWATERS THIS EVENING. MENTIONED POSSIBILITY OF HEAVY
RAIN EARLY TONIGHT WITH THE STORMS. WENT ALONG WITH SPC SUGGESTION
OF STRONG WIND GUSTS WITH STORMS NEAR RIDGES.

FOR FRIDAY AND LATER PERIODS...USED MODEL SOUNDINGS TO MODULATE
POSTFRONTAL STRONG COLD ADVECTION SHOWN BY ALL MODELS...INCLUDING
MRF AND UKMET. SOUNDINGS SHOW STRONG INVERSION ABOVE 850 MB...SO
ONLY MENTIONED SPRINKLES ON FRIDAY.

THE INSTABILITY DEEPENS FRIDAY NIGHT AND SATURDAY...SO WENT
WITH CHANCE OF SHOWERS THEN. THE DEEPEST INSTABILITY AND COLDEST AIR
APPEARS TO BE SATURDAY NIGHT INTO SUNDAY...SO MENTIONED CHANCE OF
SNOW SHOWERS ALONG WITH RAIN SHOWERS THEN. THE INSTABILITY AND
COLDNESS BEGINS TO WANE MONDAY...SO DROPPED MENTION OF SNOW SHOWERS
THEN. TUESDAY...LOOKS PARTLY CLOUDY.

FOR TEMPERATURES...MAINLY WENT WITH AVN GUIDANCE. ...GIORDANO

PIT   52  60  39  46 / 100  20  10  40
HLG   55  61  40  47 /  60  20  10  40
MGW   54  62  40  46 /  60  30  10  40
ZZV   52  60  39  47 / 100  20  10  40
PHD   52  59  38  46 / 100  20  10  40
FKL   48  57  36  44 / 100  20  10  40
DUJ   48  56  36  43 / 100  20  10  40
LBE   54  61  39  46 /  60  30  10  40
BTP   52  60  39  46 / 100  20  10  40
IDI   53  60  39  46 / 100  20  10  40
ODM   55  63  40  46 /  50  30  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Oct 5, 3:27 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT THU OCT 5 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
327 PM EDT THU OCT 5 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

MOST AREAS OF THE OHIO HEADWATERS...NORTH OF ZANESVILLE AND
PITTSBURGH CAN GET A PERIOD OF RAIN THROUGH MIDNIGHT. SOME LOCATIONS
MAY GET AN ADDITIONAL INCH OF RAIN. THIS MAY RESULT IN PONDING OF
WATER ON ROADS AND IN LOW SPOTS. MORE THAN 2 INCHES OF RAIN ARE
NEEDED TO CAUSE SMALL STREAMS TO FLOOD.

SCATTERED THUNDERSTORMS MOVING EASTWARD OUT OF WESTERN OHIO MAY ALSO
AFFECT THE OHIO HEADWATERS THIS EVENING. THESE CAN ADD TO RAINFALL
TOTALS. ALSO...THEY CAN POSSIBLY HAVE WIND GUSTS OVER 60 MPH SOUTH
OF INTERSTATE 70 AND ALONG THE RIDGES.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

GIORDANO
Special weather statement, Oct 5, 8:05 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT THU OCT 5 2000

OHZ041-060100-
COLUMBIANA OH-
805 PM EDT THU OCT 5 2000

...THUNDERSTORMS WITH GUSTY WINDS WILL MOVE THROUGH COLUMBIANA
   COUNTY...

THUNDERSTORMS WILL MOVE EAST ACROSS COLUMBIANA COUNTY THROUGH 9 PM.
THE STORMS MAY CONTAIN WIND GUSTS UP TO 50 MPH...HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.

SHOWERS AND SCATTERDED THUNDERSTORMS WILL CONTINUE OVERNIGHT AHEAD OF
A COLD FRONT.  THE COLD FRONT WILL BRING IN MUCH COLDER TEMPERATURES
FOR THE WEEKEND.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 10:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Oct 5, 10:23 PM EDTSevere Thunderstorm WarningPBZBelmont67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.